loader image
Saturday, May 18, 2024
77.3 F
McAllen
We Welcome your Press Release
- Advertisement -

Safely Switching Allergy Medications

An allergist explains why some individuals may experience itching after they stop taking certain allergy medications.

Translate to Spanish or other 102 languages!

 If you’ve ever noticed itchiness after stopping an allergy medication, you might be surprised to hear that it could be a withdrawal symptom. Image for illustration purposes
 If you’ve ever noticed itchiness after stopping an allergy medication, you might be surprised to hear that it could be a withdrawal symptom. Image for illustration purposes
- Advertisement -

CLEVELAND CLINIC – If you’ve ever noticed itchiness after stopping an allergy medication, you might be surprised to hear that it could be a withdrawal symptom.

Sandra Hong, MD, allergist for Cleveland Clinic, said it’s not very common, but it can happen with certain antihistamines.

“There are certain individuals that will actually notice with the long-acting non-sedating antihistamines –the ones that can cause a little bit of sleepiness, those can actually cause people to have a severe itch when they’ve been using it daily for a long period of time, and then they just stop it immediately,” Dr. Hong explained.

- Advertisement -

Dr. Hong said to help avoid itchiness, consider switching to another over-the-counter allergy medication that is “non-sedating.”

You could also wean off the original allergy medication slowly.

So instead of taking it daily, switch to every other day.

Another option is to take children’s allergy medication and reduce your dosage amount that way.

- Advertisement -

Dr. Hong said part of why certain antihistamines can cause itchiness after you stop taking them is because of the ingredients, and how they cross the blood-brain barrier.

However, it’s important to note that doesn’t mean they’re any less safe.

“I’ve had some patients actually think that it was their severe allergies that were affecting them. And so, they felt like I have to be back on it again, and I need to continue taking it and taking it,” she said. “Typically, if your allergies started off with kind of more upper airway, so itchy eyes, itchy nose, itchy ears, we wouldn’t expect you to all of a sudden get head to toe with itchiness.”

If you have any concerns about your allergy medication or possible withdrawal symptoms, it’s best to consult with an allergist.

- Advertisement -
- Advertisement -

- Advertisement -

More Articles

Prioritize Eye Health During Healthy Vision Month

Healthy vision is essential for children too.

It’s Never Too Early or Too Late to Reduce Your Skin Cancer Risk

“It’s never too early or too late in life to start protecting your skin from sun damage,” says Deborah S. Sarnoff, MD, president of The Skin Cancer Foundation.

New Imaging Software Improves Lung Diagnosis For 30% Of Patients Who Can’t Tolerate Contrast Dye

As a result, the software program helps doctors and researchers get consistent patient data, leading to better diagnoses and specifics on where to target potential therapies - all without contrast dye.

Celebrating Women’s Health Week, May 12th-18th

Staying physically healthy can improve your emotional well-being.
- Advertisement -
×